Wednesday, December 22, 1999

SOLDIER SUES OVER MEDICAL TREATMENT: TOO MANY DRUGS, ELECTRIC SHOCK THERAPY HURT HIS CAREER

By RACHEL BOOMER -- The Daily News

A Dartmouth soldier says he was wrongly prescribed electroshock treatments for anxiety and given "a vast amount" of drugs by two military doctors.

James Thurrott is suing the federal attorney general and the two doctors, saying he may lose his job because of the treatment. "Two years of sitting home like a zombie, being overdrugged ... (I felt) pretty crappy," Thurrott, 37, said in an interview from his Dartmouth home yesterday. "They had me as depressed, I suppose. Being drugged that much, I didn't know that much different."

In 1996, the army ventilation technician said he was feeling stressed, anxious and confused. While Thurrott was under the care of Dr. Garth Watt from 1996 to '98, his lawsuit claims, Watt prescribed inapproprate drugs and electroconvulsive therapy.

In electroconvulsive therapy, a treatment for depression and other psychiatric disorders, a psychiatrist gives a patient electric shocks to the brain, usually under general anaesthetic.

Lawyer David Bright writes in the statement of claim: "No proper assessment was made by Dr. Watt of the plaintiff's condition and no proper records were kept."

Thurrott's suit names a second doctor, Dr. Serdar Dursun, who reviewed Thurrott's case in January 1998, and recommended changing Thurrott's medication. The suit claims Dursun isn't a qualified psychiatrist. "Watt and Dursun misdiagnosed (Thurrott's) condition and prescribed medication which was not appropriate ... and further gave dosages of certain medication far in excess of their recommended daily amount," the documents say.

The suit claims an unspecified amount of damages for pain and suffering, loss of enjoyment of life, future lost income and future care. Bright writes Thurrott's two years of "improper and inadequate diagnosis and treatment" may even cost him his job in the army's regular force. Thurrott said yesterday the army has questioned whether he's medically able to be deployed on UN missions away from home.

In November 1998, Thurrott said, he went to the Nova Scotia Hospital, where staff there took him off all medication except for a thyroid medication. Symptoms of a hyperactive thyroid, as listed in a medical dictionary, include nervousness, heart palpitations, restlessness and insomnia. Thurrott, a father of three, says he's feeling better now, but is worried about his job. No defence has been filed.

http://www.ect.org/news/soldiersuit.html